Alert archive / Iowa / Flash Flood Watches in 2016
Flash Flood Watch 3, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood watch at Jul 17, 2016, 1:26 AM CDT for Buchanan County, Delaware County, Dubuque County, Iowa. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2016, 1:26 AM CDT (06:26 UTC)
- Expired
- Jul 17, 2016, 7:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Flood severity
- None
Counties Buchanan County, IA, Delaware County, IA, Dubuque County, IA
The radar
The Quad Cities radar (KDVN), 115 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
690 WGUS63 KDVN 170626 FFADVN URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE QUAD CITIES IA IL 126 AM CDT SUN JUL 17 2016 ...FLASH FLOOD WATCH THROUGH 7AM CDT SUNDAY... .MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS MORNING. FLASH FLOODING WILL BE POSSIBLE FROM THESE THUNDERSTORMS. IAZ040>042-171200- /O.NEW.KDVN.FF.A.0003.160717T0626Z-160717T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BUCHANAN-DELAWARE-DUBUQUE- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE 126 AM CDT SUN JUL 17 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM CDT THIS MORNING... THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF NORTHEAST IOWA...INCLUDING THE FOLLOWING AREAS...BUCHANAN...DELAWARE AND DUBUQUE. * UNTIL 7 AM CDT THIS MORNING * REPEATED ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS MORNING. THESE THUNDERSTORMS MAY LEAD TO FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT FLASH FLOODING IS POSSIBLE. MONITOR FORECASTS AND TAKE ACTION IF FLASH FLOOD WARNINGS ARE ISSUED OR FLASH FLOODING DEVELOPS. && $$
1 follow-up statement
557 WGUS63 KDVN 171200 FFADVN FLOOD WATCH NATIONAL WEATHER SERVICE QUAD CITIES IA IL 700 AM CDT SUN JUL 17 2016 IAZ040>042-171300- /O.EXP.KDVN.FF.A.0003.000000T0000Z-160717T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BUCHANAN-DELAWARE-DUBUQUE- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE 700 AM CDT SUN JUL 17 2016 ...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM CDT THIS MORNING... THE FLASH FLOOD WATCH FOR A PORTION OF NORTHEAST IOWA WILL EXPIRE AT 7 AM CDT THIS MORNING. THE THREAT OF WIDESPREAD HEAVY RAINFALL HAS ENDED. HOWEVER...ADDITIONAL SCATTERED STORMS PRODUCING LOCALLY HEAVY RAIN WILL BE POSSIBLE THE REST OF THIS MORNING. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood watch went out at Jul 16, 11:51 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 16, 11:51 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1151 PM CDT SAT JUL 16 2016 ...AVIATION UPDATE... .UPDATE... Issued at 842 PM CDT Sat Jul 16 2016 Challenge for the evening is convective trends, coverage and intensity overnight into Sunday morning. Looking at the suite of CAMS, compared with recent radar trends, believe convection will continue to drop southeast into the forecast area, riding the MUCAPE and moisture gradient. Coverage of storms should be highest across the north. Overall, storms are expected to be in a weakening phase by the time they enter the forecast area, most likely near or after 3 am, with less favorable upper support and deep layer moisture. Cannot rule out a few strong wind gusts, but the overall severe threat is low and should wane even more with eastward extent across the forecast area. && .SYNOPSIS... Issued at 337 PM CDT Sat Jul 16 2016 High pressure centered over northern Illinois was providing relatively cool and dry July conditions over the area with light winds, partly to mostly sunny skies and temperatures in the mid and upper 70s. 12Z analysis and latest water vapor imagery showed a strong upper level wave moving into the northern rockies and a weaker shortwave trough downstream over the Dakotas. The latter feature was accompanied by a couple thunderstorm complexes over northern SD and ND, where the enhanced speed shear and mid level lift was interacting with the deep moisture return from the TX coast into the central Plains. The eastward progression of these features will result in a progressively more active period of weather tonight through Sunday night. These storms will potentially be severe, especially Sunday afternoon, and also bring a threat of heavy rainfall. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 337 PM CDT Sat Jul 16 2016 Forecast challenges center on the timing and intensity of thunderstorms likely moving into the forecast area late tonight, the likely re-firing of storms Sunday, and the potential for high heat index values Sunday afternoon. Tonight, the 12z models have delayed the onset of deeper speed shear and higher MUCAPES and associated gradients to focus convective complexes mainly on the MO River Valley westward through the night, reaching into western and possibly north central IA toward morning. Convective allowing high resolution models have responded accordingly, now holding back the onset of thunderstorms resulting from the current Dakotas convection to west and northwest of the forecast area through the night. Have trended the area forecast in this direction, removing significant pops before midnight, then confining a small area of likely pops in the NW forecast area toward sunrise, which may be still be too aggressive according to the latest trends. These storms would not likely be severe with strong gusty winds the greatest threat. Otherwise, the night looks partly cloudy with light veering low level winds increasing the low level moisture and holding mins from the mid 60s to around 70. Sunday: Much uncertainty will remain due to low confidence in the timing of what will likely be a dissipating thunderstorm complex moving into the area around or just after sunrise from NW to SE. Possible outflow boundaries will then be the focus for afternoon redevelopment, when stronger shear and deep instability will likely be of sufficient levels to support severe storms. The SPC has a slight risk encompassing the entire forecast area. With much uncertainty in cloud cover trends, have gone with a blend of model guidance highs, from the mid 80s north to around 90 in the south. If clouds do thin, then lower to mid 90s would be possible over the south. With dewpoints returning to the lower 70s and possibly mid 70s in pooling along boundaries, resulting heat index values could push advisory thresholds over the south. For now, however, resulting forecast values are held to the mid and upper 90s. In addition, precipitable water is forecast to reach at least 2 inches toward late afternoon, so any storms that develop in the afternoon will likely be heavy rain producers. .LONG TERM...(Sunday Night through next Saturday) ISSUED AT 330 PM CDT Sat Jul 16 2016 Sunday night...Still quite a bit uncertainty but a potentially very convectively active period. Upper ridge-riding wave and trailing boundary will look to continue to push east-southeast thru the region, encountering any remnant outflow boundaries/debris in the process. Again much will depend on recovery earlier in the day and potential CAPE/instability build up by evening for seasonably decent forcing and strong shear to utilize in storm generation and maintenance Sunday night. If the airmass recovers in time, could see one of two scenarios of storms bleeding down acrs the northern third to half of the CWA as the evening progresses off frontal initiation point acrs far northern IA into SE MN/SW WI. Or could see continued development out of Sunday afternoon into the evening right acrs the central and northern CWA. Expect storms to then feed south and east acrs much of the CWA into the overnight and early Monday morning. Currently projected thermodynamic and kinematic profiles of the models suggest all modes of severe possible, along with tornadoes and supercellular structure with a storm on a boundary. But the primary threat looks to be damaging winds especially with a bowing storm cluster developing it's own cold pool. Most of the models, especially the NAM, suggest an impressive PWAT feed of over 2 inches sunday evening into any storm complex ongoing or developing. Thus besides damaging winds, very heavy rainfall and rates may make localized flash flooding the other main threat, especially in areas that get hit repeatedly such as continued storm development along a stubborn boundary. Will go with highest POPs acrs the north half from 00z-06z Mon, then migrate them south and east after midnight. Monday through Wednesday...The 12z GFS is mainly dry Mon into Mon night as it is more bullish with strength and southwest push of a backdoor high complex down the western GRT LKS. The 12z ECMWF still hangs up the main front or lingering debris outflow boundary acrs the southern CWA Mon into Mon evening for a possible focus for new shower and thunderstorms development, if just isolated to wdly sctrd coverage-wise. Storms may be more favorable acrs western into central IA later Mon night. For now will keep low chc POPs in the southern third to half. The latest run medium range models continue to build brunt of upper ridge axis and building heat dome up the plains into early Wed, but some signals that in the process, storm clusters may occasionally form on it's nose and spill down toward portions of the local area through mid week, especially at night and into the early morning hours. Associated convective debris form this activity, as well as the brunt of the building thermal dome still just off to the west may temper true ambient temp heat up potential for Tue and Wed. Will keep these days more seasonably warm for now. Thursday through next Saturday...Both the 12z GFS and ECMWF adjust the upper high axis and eastern flank of the upstream thermal ridge acrs the region by Thu. Besides capped off and dry/free from thunderstorm activity, the heat will be on and probably the eventual need of some type of heat headline. Even the most mildest of solutions still suggest highs Thu in the mid to upper 90s with adequate mixing. Cutting back sfc DPTs back into the low to mid 70s still makes for heat index readings of 100 to 108 if we can attain ambient temps of that magnitude(mid to upper 90s). Both models also shunt a weakening boundary/front through the area late Thu night into early Fri morning. The 12z ECMWF advertises a dry FROPA, while the GFS kicks up at least some elevated sctrd precip. The Euro has little cooling for Fri and produces similar highs as what occurs Thu, while the GFS tempers the heat a few more degrees. The model descrepancies grow into next Sat, with the GFS continuing cooling with mid level northwest flow and some hints at a backdoor high down the western GRT LKS. The 12z ECMWF continues the heat with the MCS track in the normal deep summer pattern of acrs the Dakotas into MN and WI over next weekend. Will make the best of a model blend for late this period, although the mass field solution advertised by the ECMWF seems to make more sense looking at long range upper jet dynamics/placement. ..12.. && .AVIATION...(For the 06Z TAFS through 06Z Sunday Night) ISSUED AT 1148 PM CDT Sat Jul 16 2016 06z TAFS adjusted with additional refinements to timing of overnight connection. Have framed a 2 hour tempo group window at KCID, KDBQ, and KMLI with a VCTS at KBRL where there is less confidence in storms occurring. KCID would have the best potential for some strong winds during the early morning, but overall the convection is expected to be trending down at that time. Renewed thunderstorms development is expected Sunday afternoon into the evening. && .DVN Watches/Warnings/Advisories... IA...None. IL...None. MO...None. && UPDATE...RP Kinney SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...12 AVIATION...RP Kinney
Hazardous weather outlook, Jul 16, 9:46 AM CDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 946 AM CDT SAT JUL 16 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-171500- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 946 AM CDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED LATE TONIGHT ACROSS THE OUTLOOK AREA. SOME OF THESE STORMS COULD BE STRONG WITH WIND GUSTS TO 50 MPH...MAINLY WEST OF THE MISSISSIPPI RIVER WHERE THE STORM PREDICTION CENTER HAS A MARGINAL RISK FOR SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE LIKELY OVER PORTIONS OF THE OUTLOOK AREA ON SUNDAY AND SUNDAY NIGHT. CONDITIONS APPEAR FAVORABLE FOR A FEW STRONG TO SEVERE STORMS. THE RISK OF DAMAGING WINDS WOULD BE THE PRIMARY SEVERE WEATHER CONCERN...WITH LOCALLY HEAVY RAIN ALSO POSSIBLE. THUNDERSTORM CHANCES WILL LINGER THROUGH MIDWEEK. IT REMAINS TOO EARLY TO DETERMINE ANY SEVERE POTENTIAL WITH THESE STORMS. HOT AND HUMID WEATHER IS LIKELY TO DEVELOP ON WEDNESDAY...WITH AFTERNOON HEAT INDEX READINGS CLIMBING INTO THE RANGE OF 95 TO 100 DEGREES OVER PORTIONS OF SOUTHEAST AND EAST CENTRAL IOWA...AND NORTHEAST MISSOURI. VERY HOT AND HUMID WEATHER IS LIKELY TO PERSIST THROUGH LATE WEEK...WITH HEAT INDEX READINGS AT OR ABOVE 100 DEGREES THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:37 AM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Iowa, Johnson, Linn | 53 min |
| Jul 17, 5:10 AM CDT | Severe Thunderstorm Warning | DVN | Buchanan, Delaware, Dubuque | 28 min |
| Jul 17, 5:31 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Iowa, Johnson, Jones, Linn and 2 more | 44 min |
| Jul 17, 6:14 AM CDT | Severe Thunderstorm Warning | DVN | Clinton, Muscatine, Scott | 61 min |
| Jul 17, 6:24 AM CDT | Severe Thunderstorm Warning | DVN | Jackson | 49 min |
| Jul 17, 6:36 AM CDT | Tornado Warning | DVN | Scott | 24 min |
| Jul 17, 7:16 AM CDT | Special Weather Statement | DVN | Des Moines, Lee | 74 min |
Nearby
Flash Flood Watches in Iowa, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.